Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
On the connectivity of manifold graphs
KTH, School of Engineering Sciences (SCI), Mathematics (Dept.), Mathematics (Div.).ORCID iD: 0000-0002-7497-2764
KTH, School of Engineering Sciences (SCI), Mathematics (Dept.), Mathematics (Div.).
2015 (English)In: Proceedings of the American Mathematical Society, ISSN 0002-9939, E-ISSN 1088-6826, Vol. 143, no 10, 4123-4132 p.Article in journal (Refereed) Published
Abstract [en]

This paper is concerned with lower bounds for the connectivity of graphs (one-dimensional skeleta) of triangulations of compact manifolds. We introduce a structural invariant b_M for simplicial d-manifolds M taking values in the range 0 <= b_M <= d-1. The main result is that b_M influences connectivity in the following way: The graph of a d-dimensional simplicial compact manifold M is (2d - b_M)-connected. The parameter b_M has the property that b_M = 0 if the complex M is flag. Hence, our result interpolates between Barnette's theorem (1982) that all d-manifold graphs are (d+1)-connected and Athanasiadis' theorem (2011) that flag d-manifold graphs are 2d-connected. The definition of b_M involves the concept of banner triangulations of manifolds, a generalization of flag triangulations.

Place, publisher, year, edition, pages
American Mathematical Society (AMS), 2015. Vol. 143, no 10, 4123-4132 p.
National Category
Discrete Mathematics
Identifiers
URN: urn:nbn:se:kth:diva-140322DOI: 10.1090/proc/12415Scopus ID: 2-s2.0-84938252347OAI: oai:DiVA.org:kth-140322DiVA: diva2:689558
Funder
Knut and Alice Wallenberg Foundation
Note

QC 20160602

Available from: 2014-01-21 Created: 2014-01-21 Last updated: 2017-12-06Bibliographically approved
In thesis
1. Connectivity and embeddability of buildings and manifolds
Open this publication in new window or tab >>Connectivity and embeddability of buildings and manifolds
2014 (English)Doctoral thesis, comprehensive summary (Other academic)
Abstract [en]

The results presented in is thesis concern combinatorial and topological properties of objects closely related to geometry, but regarded in combinatorial terms. Papers A and C have in common that they are intended to study properties of buildings, whereas Papers A and B both are concerned with the connectivity of graphs of simplicial complexes.

In Paper A it is shown that graphs of thick, locally finite and 2-spherical buildings have the highest possible connectivity given their regularity and maximal degree. Lower bounds on the connectivity are given also for graphs of order complexes of geometric lattices.

In Paper B an interpolation between two classical results on the connectivity of graphs of combinatorial manifolds is developed. The classical results are by Barnette for general combinatorial manifolds and by Athanasiadis for flag combinatorial manifolds. An invariant b Δof a combinatorial manifold Δ is introduced and it is shown thatthe graph of is (2dbΔ)-connected. The concept of banner triangulations of manifolds is defined. This is a generalization of flagtriangulations, preserving Athanasiadis’ connectivity bound.

In Paper C we study non-embeddability for order complexes of thick geometric lattices and some classes of finite buildings, all of which are d-dimensional order complexes of certain posets. They are shown to be hard to embed, which means that they cannot be embedded in Eucledian space of lower dimension than 2d+1, which is sufficient for all d-dimensional simplicial complexes. The notion of weakly independent atom configurations in general posets is introduced. Using properties of the van Kampen obstruction, it is shown that the existence of such a configuration makes the order complex of a poset hard to embed.

Place, publisher, year, edition, pages
Stockholm: KTH Royal Institute of Technology, 2014. viii, 23 p.
Series
TRITA-MAT-A, 2014:01
National Category
Mathematics
Identifiers
urn:nbn:se:kth:diva-140324 (URN)978-91-7501-992-5 (ISBN)
Public defence
2014-02-13, Sal F3, Lindstedtsvägen 26, KTH, Stockholm, 13:15 (English)
Opponent
Supervisors
Funder
Knut and Alice Wallenberg Foundation
Available from: 2014-01-22 Created: 2014-01-21 Last updated: 2014-01-22Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textScopusarXiv

Authority records BETA

Björner, Anders

Search in DiVA

By author/editor
Björner, AndersVorwerk, Kathrin
By organisation
Mathematics (Div.)
In the same journal
Proceedings of the American Mathematical Society
Discrete Mathematics

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 64 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf